Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 8, 2004, 7:15 PM MDT for Haakon County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2004, 7:15 PM MDT (01:15 UTC)
- Expired
- May 8, 2004, 8:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Haakon County, SD
The radar
The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:35 PM MDT | HAIL 0.75 | 15 W Midland, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2656 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KUNR 090115 SVRUNR SDC055-090200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 715 PM MDT SAT MAY 8 2004 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 800 PM MDT * AT 715 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF POWELL...OR ABOUT 7 MILES NORTHEAST OF PHILIP... MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. * THE SEVERE THUNDERSTORM WILL BE NEAR... POWELL AND OTTUMWA AROUND 720 PM MDT... NOWLIN AROUND 735 PM MDT... MIDLAND AROUND 750 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING AND AWAY FROM WINDOWS. PLEASE REPORT LARGE HAIL...VERY STRONG WINDS...OR STORM DAMAGE TO YOUR DISPATCH OFFICE...SHERIFF...OR LOCAL POLICE. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR THE AREA. LAT...LON 4427 10165 4402 10172 4400 10111 4423 10121 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:40 PM MDT, 35 minutes earlier.
Area forecast discussion, May 8, 6:40 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 640 PM MDT SAT MAY 8 2004 .DISCUSSION...SVR TSTM WATCH FOR NW SD HAS BEEN CANCELLED AS SVR WX HAS MVD EAST. SVR THREAT CONTS ACRS HAAKON...ZIEBACH...JACKSON... MELLETTE AND TRIPP COUNTIES. WL REMOVE MENTION OF THUNDER IN NE WY AND BLACK HILLS. && .UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE.
Hazardous weather outlook, May 8, 6:30 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SAT MAY 8 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091330- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA AND MOST OF WESTERN SOUTH DAKOTA...EXCEPT OVER THE FAR SOUTHWEST CORNER THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, May 8, 5:30 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST 4 SSW ENNING 44.52N 102.60W
05/08/2004 60 MPH MEADE SD TRAINED SPOTTER
&&
LJCLocal storm report, May 8, 5:41 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG UNION CENTER 44.56N 102.67W
05/08/2004 MEADE SD EMERGENCY MNGR
ROOF BLOWN OFF BUILDING, TREE BRANCHES DOWN AND POWER
OUT.
0535 PM HAIL 4 SSW ENNING 44.52N 102.60W
05/08/2004 0.75 INCH MEADE SD TRAINED SPOTTER
&&
LJCSpecial weather statement, May 8, 6:16 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 616 PM MDT SAT MAY 8 2004 SDZ001-002-012>014-025-072-073-090100- BUTTE-HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PERKINS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH- 616 PM MDT SAT MAY 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 162 THAT WAS IN EFFECT UNTIL 700 PM MDT FOR PORTIONS OF WESTERN SOUTH DAKOTA HAS BEEN CANCELLED. A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA.
Local storm report, May 8, 6:44 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 3 NNE CREIGHTON 44.29N 102.18W
05/08/2004 60 MPH PENNINGTON SD TRAINED SPOTTER
&&
LJCLocal storm report, May 8, 7:13 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 W GRINDSTONE 44.13N 102.06W
05/08/2004 60 MPH PENNINGTON SD TRAINED SPOTTER
0710 PM HAIL 5 W GRINDSTONE 44.12N 103.28W
05/08/2004 0.75 INCH HAAKON SD TRAINED SPOTTER
&&
LJCLocal storm report, May 8, 7:14 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 W GRINDSTONE 44.13N 102.06W
05/08/2004 0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
LJCThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:16 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 59 min |
| May 8, 6:31 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 44 min |
| May 8, 7:37 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.